Avoid heartbreak over ecstasy
THE increasing number of young people who are 'binging' on designer drugs has one Byron Bay GP very concerned.
Dr Adam Osborne is deeply concerned about the increasing number of young people he is seeing in the hospital emergency department who have binged on designer substances.
"Young people getting really drunk and marijuana paranoia is not a new thing, but people are adding designer drugs to the mix," Dr Osborne said.
"It has been an issue more and more in Byron Bay over the past 18 months to two years.
"We see a concentrated partying of young people who come with the intention of partying hard for a few days.
"At this year's Splendour in the Grass, two or three presentations to the hospital were of people who had taken ecstasy or speed, or both, on top of considerable amounts of alcohol and not enough proper food.
"Many young people are taking not just one tablet, but two, three, four and more, with no understanding of the cumulative effects of the drugs in their bodies."
Dr Osborne said that people who attended the hospital really ill had little or no idea of the limits of what their body could take.
He said young people were using designer drugs like they would have social drinks, one after another.
"There needs to be strong messages in the community that these drugs are not harmless," he said.
"They have toxic effects that accumulate the more they are taken, sometimes resulting in life threatening consequences."
Dr Osborne urges those who are with any person who may appear unwell on drugs to call an ambulance immediately, or to take them to the nearest hospital emergency department.
He said there are tragic cases of people who have died because their friends or other party-goers have been afraid to call for help.
The police do not get involved in these medical emergencies.